Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Stomach problems from meds
Feb 4, 2004

I take Combivir, Sustiva and Viread. My t-cells are high, 800-1100. My viral load is undetectable. I also have irritable bowel syndrome, formally diagnosed years ago. My question: The Combivir makes me feel sick to my stomach. Sometime only a little, but thats rare. Usually a medium level of discomfort. Sometimes bad, and once in a while I vomit. Doctors tell me the sorce of the problem is the AZT in the Combivir. I take Nexium which controls the heartburn the Combivir used to cause. Nexium seems strong and alters my apetite and maybe my digestion. Would Prilosec work as well? Would it be appropriate to drop the AZT out of my combination to see if it helps? My doctor has no problem with trying this and I badly want to improve my quality of life in this area. He says we can do it and check bloodwork a month later. I just don't understand why I seem to have more of these problems than most others do, and I'm looking for a solution. Is it worse for me due to the irritable bowel history? Thanks for your help and the great site.

Response from Dr. Henry

A subset of patients have a hard time with AZT. Folks with some underlying GI problems may be more sensitive to that problem. Dropping the AZT or switching to another medicine (such as Ziagen or Zerit or VIdex EC) seems to be a reasonable option if you have no history of virologic failure or resistance. I often prefer trying to find a better tolerated regimen versus having to use additional meds to treat side effects or expecting the patient to simply bear the discomfort. KH



Previous
First Regimen Switch
Next
travel to brasil -- yellow fever

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement